Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 6, NWS La Crosse, WI

April 13, 2018Howard County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 13, 2018, 8:46 PM CDT for Howard County, Iowa. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2018, 8:46 PM CDT (01:46 UTC)
Expired
Apr 13, 2018, 9:15 PM CDT
In force
29 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Howard County, IA

The radar

The La Crosse radar (KARX), 102 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 9:08 PM CDTHAIL 1Cresco, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
884 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

774 
WUUS53 KARX 140146
SVRARX
IAC089-140215-
/O.NEW.KARX.SV.W.0006.180414T0146Z-180414T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
846 PM CDT FRI APR 13 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Howard County in northeastern Iowa...

* Until 915 PM CDT

* At 845 PM CDT, a severe thunderstorm was located near Jerico, or 11
  miles southwest of Cresco, moving northeast at 45 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Public. At 830 PM CDT, quarter size hail was reported 
           west of New Hampton.

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near...
  Cresco around 905 PM CDT. 

Other locations impacted by this severe thunderstorm include Vernon
Springs County Park, Davis Corners, Lourdes, Vernon Springs and
Schley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4338 9233 4338 9208 4331 9208 4321 9215
      4321 9246
TIME...MOT...LOC 0145Z 212DEG 38KT 4324 9227 

HAIL...1.00IN
WIND...<50MPH
 
$$

CA
2 follow-up statements
270 
WWUS53 KARX 140202
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
902 PM CDT FRI APR 13 2018

IAC089-140215-
/O.CON.KARX.SV.W.0006.000000T0000Z-180414T0215Z/
Howard IA-
902 PM CDT FRI APR 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN HOWARD COUNTY...

At 900 PM CDT, a severe thunderstorm was located near Cresco, moving
northeast at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Public. This storm has a history of producing quarter size 
         hail.

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Cresco around 910 PM CDT. 

Other locations impacted by this severe thunderstorm include Vernon
Springs County Park, Davis Corners, Vernon Springs, and Schley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4338 9233 4338 9208 4331 9208 4325 9217
      4328 9240
TIME...MOT...LOC 0200Z 211DEG 34KT 4335 9218 

HAIL...1.00IN
WIND...<50MPH
 
$$

CA
271 
WWUS53 KARX 140211
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
911 PM CDT FRI APR 13 2018

IAC089-140221-
/O.EXP.KARX.SV.W.0006.000000T0000Z-180414T0215Z/
Howard IA-
911 PM CDT FRI APR 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWARD COUNTY
WILL EXPIRE AT 915 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail is still possible with this
thunderstorm.

LAT...LON 4338 9233 4338 9208 4331 9208 4325 9217
      4328 9240
TIME...MOT...LOC 0211Z 212DEG 38KT 4342 9212 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:37 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 13, 6:37 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
637 PM CDT Fri Apr 13 2018

.SHORT TERM...(This evening through Saturday)
Issued at 351 PM CDT Fri Apr 13 2018

A very complex storm system continues to take shape for tonight
through the weekend with precip types/amounts a tough forecast.

Still anticipate widespread rain/embedded storms developing through
the evening/overnight into Saturday morning with moisture
transport/warm advection north of the surface warm front. The
surface warm front does look to be stuck a little farther south
across southeast Iowa, which may end up focusing precip right
across our area. Confidence is lower into north-central Wisconsin
with how far north precip reaches tonight. A few hail producing
storms are possible this evening with the low freezing levels and
elevated instability. Strong, gusty east to northeast winds will
also gust up to around 45 mph.

As for precip types, as temps slowly fall tonight, a trend towards a
wintry mix from north to south is expected, with freezing
rain/rain/sleet possible, and some snow possible in north-central
WI. South of I-90, mostly rain would be expected, although with
convective potential, some sleet is possible. Expect some icing
concerns, especially on elevated surfaces with temps near
freezing.

As the upper trough approaches through the day Saturday, expect
more precip to develop. With surface temps clinging close to
freezing, remaining warm aloft into southwest Wisconsin, and some
potential for convective elements given steep lapse rates, a
wintry mix of precip types remains likely, with more snow from
southeast MN into north-central WI. As the def zone precip
overspreads the area Sat night into Sun, a general transition
towards snow is expected, although some mixed precip could
persist. Residual light snow will diminish later Sunday into
Sunday night.

As for headlines, messaging and impacts, it's a difficult system
to deal with. Brought A Winter Weather Advisory southward tonight
to account for some icing, possibly light snow over north-central
Wisconsin. Did adjust total event ice amounts down to the 1/10 to
1/4 inch range. With the wave of precip Sat afternoon into Sunday
more likely to be snow with 6+ inches a decent bet from parts of
southeast Minnesota through north- central Wisconsin, converted
the advisory to a warning in these areas into Sunday, with the
advisory remaining farther south. As mentioned, the freezing rain
impacts are expected to be greatest on elevated surfaces, but with
surface temps playing a key role on roads. The highest snow
impacts are expected over southeast Minnesota into north-central
Wisconsin, where some areas may see 8+ inches. Blowing snow is
also possible in open areas Sat/Sat night. Will have to monitor
short term trends and make any adjustments as necessary.

.LONG TERM...(Saturday night through Friday)
Issued at 351 PM CDT Fri Apr 13 2018

Surface ridging passes over the Upper Midwest Monday into Tuesday
with a respite from the precipitation. A fairly vigorous upper
trough and surface low are expected to lift towards the Great
Lakes Tuesday night and Monday with another shot at some wintry
precip, including some snow. A quieter late week stretch is
anticipated behind this system, although model guidance in general
indicates the potential for another system to possibly impact the
area next weekend. Temps should stay below seasonal norms through
the next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 637 PM CDT Fri Apr 13 2018

Next round of precipitation developing right now across the area
and that will continue through roughly 04-06Z before we catch
another break in the action the second half of tonight. Most of
the precipitation should be just rain, but with some embedded
convective elements, could see not only a little lightning but
also some sleet or small hail along with very heavy rains for
brief periods. Given continued fetch of drier air into the area,
ceilings may hang right around the IFR/MVFR range for RST but
mainly MVFR for LSE, probably actually rising after 06Z tonight as
much of the precipitation briefly ends.

That break in precipitation should hold through mid to late
morning Saturday, though can't rule out some drizzle or light rain
at times. Will be closely watching surface temperatures as we
will continue to see readings slide toward the freezing mark, and
likely below at RST very late tonight or into Saturday morning.
Should that occur, can't totally rule out some light freezing rain
or drizzle for RST, though per the latest trends, it appears any
precipitation from about 06Z tonight through 18Z Saturday will be
very light. Thereafter, our next round of heavier precipitation
still looks on track into Saturday afternoon and evening, with
much of that likely falling as snow and/or sleet, perhaps heavy at
times with accumulation likely for LSE and RST. Winds will become
increasingly gusty from the northeast tonight into Saturday
morning, with a few gusts nearing 40 knots not out of the question
at RST.

&&

.HYDROLOGY...
Issued at 351 PM CDT Fri Apr 13 2018

Additional precipitation amounts of 1 to 2 inches are expected
through Sunday, in addition to the 0.50 to locally greater than 1
inch amounts that fell over parts of the region. By Saturday night
much of the precipitation is expected to be snow. Soils remain at
least partially frozen, especially north of I-90, or are wet from
recent snowmelt. Due to this, a higher than normal percentage of
the rainfall expected to runoff, producing ponding of water in low
spots and cause river rises. Flooding remains a concern later
today thru the weekend into early next week on some area rivers
and streams. Please continue to monitor forecasts closely,
especially if you have interests along or live near a river or
stream.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 1 PM Saturday to 7 PM CDT Sunday
     for WIZ061.

     Winter Weather Advisory from 7 AM Saturday to 7 PM CDT Sunday
     for WIZ053>055.

     Winter Weather Advisory from 1 AM Saturday to 7 PM CDT Sunday
     for WIZ041>044.

     Winter Weather Advisory from 1 AM to 1 PM CDT Saturday for
     WIZ032.

     Winter Storm Warning from 1 PM Saturday to 1 PM CDT Sunday for
     WIZ032.

     Winter Weather Advisory from 1 AM to 4 PM CDT Saturday for
     WIZ017-029-033-034.

     Winter Storm Warning from 4 PM Saturday to 7 PM CDT Sunday for
     WIZ017-029-033-034.

MN...Winter Weather Advisory from 7 AM Saturday to 7 PM CDT Sunday
     for MNZ094>096.

     Winter Weather Advisory from 1 AM to 1 PM CDT Saturday for
     MNZ079-086>088.

     Winter Storm Warning from 1 PM Saturday to 1 PM CDT Sunday for
     MNZ079-086>088.

IA...Winter Weather Advisory from 1 PM Saturday to 7 PM CDT Sunday
     for IAZ018-019-029-030.

     Winter Weather Advisory from 7 AM Saturday to 7 PM CDT Sunday
     for IAZ008>011.

&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Lawrence
HYDROLOGY...JM/RRS
Hazardous weather outlook, Apr 13, 4:04 PM CDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
404 PM CDT Fri Apr 13 2018

MNZ079-086>088-WIZ017-029-032>034-141100-
Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau-
Jackson-
404 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota into north-central Wisconsin

.DAY ONE...Tonight

A Winter Weather Advisory is in effect overnight tonight. Rain and
isolated thunderstorms will become a wintry mix. Icing up to 1/10
inch of an inch is expected, with 1 to 3 inches of snow across
north central Wisconsin. Some travel impacts are expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Weather Advisory is in effect Saturday morning and Winter
Storm Warning is in effect Saturday afternoon into Sunday.

A wintry mix will change to all snow on Saturday and continue into
Sunday with new snow accumulations of 6 to 12 inches expected.

Some travel impacts are likely. Motorists should plan ahead, know
the forecast, and adjust travel if conditions warrant.

Liquid water amounts up to 2 inches through Sunday will lead to
river rises into next week with the potential for some flooding.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ094>096-WIZ041>044-053>055-061-
141100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Fillmore-Houston-La Crosse-Monroe-Juneau-Adams-
Vernon-Crawford-Richland-Grant-
404 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions northeast Iowa and
southeast Minnesota through southwest and central Wisconsin.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect late tonight into Sunday.
Rain and isolated thunderstorms are expected this evening,
becoming a wintry mix through the Interstate 90 corridor after
midnight. Small hail is possible with any thunderstorms. Ice
accumulations up to 1/10 of an inch are expected, especially on
elevated surfaces.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A wintry mix will continue on Saturday, becoming mainly snow late
Saturday into Sunday. Additional ice amounts around 1/10 of an
inch are expected with snowfall up to 4 to 6 inches.

Liquid water amounts up to 2 inches through Sunday will lead to
river rises into next week with the potential for some flooding.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

JM/04

In the hours before

Local storm report, Apr 13, 7:45 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
745 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             AUSTIN                  43.67N 92.97W
04/13/2018  E0.25 INCH       MOWER              MN   PUBLIC

            HAIL STARTING TO COVER THE GROUND.

&&
Local storm report, Apr 13, 7:50 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             1 N LA CROSSE           43.84N 91.24W
04/13/2018  M0.25 INCH       LA CROSSE          WI   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

CJA
Local storm report, Apr 13, 7:52 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
752 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             4 E MONTANA             44.34N 91.58W
04/13/2018  E0.25 INCH       BUFFALO            WI   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

CJA
Local storm report, Apr 13, 7:56 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
756 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             2 S HOLMEN              43.93N 91.24W
04/13/2018  E0.25 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&

CJA
Local storm report, Apr 13, 7:58 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             1 N MARBLE ROCK         42.98N 92.87W
04/13/2018  E1.00 INCH       FLOYD              IA   LAW ENFORCEMENT

&&

CJA
Local storm report, Apr 13, 8:46 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
846 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             3 WNW NEW HAMPTON       43.07N 92.38W
04/13/2018  M1.00 INCH       CHICKASAW          IA   PUBLIC

            RELAYED PHOTO REPORT FROM MEDIA. TIME
            ESTIMATED FROM RADAR.

&&

LAWRENCE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 8:00 PM CDTSevere Thunderstorm WarningARXFloyd, Mitchell18 min
Apr 13, 8:25 PM CDTSevere Thunderstorm WarningARXChickasaw35 min
Apr 14, 2:56 AM CDTWind AdvisoryARXChickasaw, Clayton, Fayette, Floyd10 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.